Medicines That Can Cause Changes in Menstrual Bleeding

Medicines That Can Cause Changes in Menstrual Bleeding

Many prescription and nonprescription medicines can affect
the menstrual cycle. A few examples are:

  • Aspirin and other medicines (called blood thinners) that prevent blood clots.
  • Nonsteroidal anti-inflammatory drugs
    (NSAIDs), such as ibuprofen (for example, Advil or Motrin) and naproxen (for
    example, Aleve).
  • Hormonal forms of birth control, such as birth
    control pills, Depo-Provera injections, Nexplanon implants, and the
    levonorgestrel IUD (Mirena).
  • Hormone therapy.
  • Medicines used to treat cancer (chemotherapy).
  • Thyroid medicines.

If you are having changes in menstrual bleeding that you
think may be related to medicine use:

  • Call the doctor who prescribed the medicine to
    determine whether this is an expected side effect of this medicine. An
    appointment may not be needed.
  • If you are taking a medicine not
    prescribed by a doctor, stop taking it. Call your doctor if you feel you need
    to keep taking the medicine or if you need help to control your symptoms after
    you stop the medicine.

ByHealthwise StaffPrimary Medical Reviewer William H. Blahd, Jr., MD, FACEP - Emergency Medicine Martin J. Gabica, MD - Family Medicine E. Gregory Thompson, MD - Internal Medicine Kathleen Romito, MD - Family Medicine Adam Husney, MD - Family Medicine Specialist Medical Reviewer Rebecca Sue Uranga, MD - Obstetrics and Gynecology

Current as ofFebruary 6, 2018

Do NOT follow this link or you will be banned from the site!